Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Mobile, AL

March 22, 2015Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 22, 2015, 5:15 PM CDT for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2015, 5:15 PM CDT (22:15 UTC)
Expired
Mar 22, 2015, 6:15 PM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 5:25 PM CDTHAIL 1Waynesboro, MSPUBLIC REPORT OF NICKEL TO QUARTER SIZE HAIL IN WAYNESBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KMOB 222215
SVRMOB
ALC023-129-MSC153-222315-
/O.NEW.KMOB.SV.W.0005.150322T2215Z-150322T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT SUN MAR 22 2015

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA...
  SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 514 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED NEAR
  WAYNESBORO...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...          MILLRY...              SILAS...
  DENHAM...              WEST KING...           GRETNA...
  KOENTON...             COLLUMBURG...          WOODWARDS...
  HEALING SPRINGS...     CHAPEL HILL...         SHADY GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3176 8877 3180 8817 3178 8816 3162 8815
      3163 8877
TIME...MOT...LOC 2214Z 268DEG 30KT 3169 8869 
$$
2 follow-up statements
682 
WWUS54 KMOB 222236
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT SUN MAR 22 2015

ALC023-129-MSC153-222315-
/O.CON.KMOB.SV.W.0005.000000T0000Z-150322T2315Z/
WASHINGTON AL-CHOCTAW AL-WAYNE MS-
536 PM CDT SUN MAR 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN WASHINGTON...SOUTHWESTERN CHOCTAW AND EAST CENTRAL
WAYNE COUNTIES...

AT 535 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES EAST OF WAYNESBORO...MOVING EAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MILLRY...SILAS...DENHAM...KOENTON...COLLUMBURG...HEALING SPRINGS...
CHAPEL HILL...SHADY GROVE...CONTWELL...DUNBAR...AQUILLA AND SILVER
CROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3174 8858 3180 8817 3178 8816 3162 8815
      3163 8862
TIME...MOT...LOC 2235Z 272DEG 30KT 3167 8850 

$$
213 
WWUS54 KMOB 222255
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
555 PM CDT SUN MAR 22 2015

MSC153-222304-
/O.CAN.KMOB.SV.W.0005.000000T0000Z-150322T2315Z/
WAYNE MS-
555 PM CDT SUN MAR 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAYNE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3180 8817 3178 8816 3162 8815 3163 8846
      3171 8846
TIME...MOT...LOC 2254Z 269DEG 29KT 3166 8833 

$$

ALC023-129-222315-
/O.CON.KMOB.SV.W.0005.000000T0000Z-150322T2315Z/
WASHINGTON AL-CHOCTAW AL-
555 PM CDT SUN MAR 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN WASHINGTON AND SOUTH CENTRAL CHOCTAW COUNTIES...

AT 554 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER MILLRY...OR 14 MILES NORTH OF
CHATOM...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MILLRY...CHAPEL HILL...SHADY GROVE...CONTWELL...KOENTON...DUNBAR...
AQUILLA...SILVER CROSS...COLLUMBURG...BASHI...RESCUEVILLE AND BLADON
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3180 8817 3178 8816 3162 8815 3163 8846
      3171 8846
TIME...MOT...LOC 2254Z 269DEG 29KT 3166 8833 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:02 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 22, 4:02 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT SUN MAR 22 2015

.SHORT TERM [TONIGHT THROUGH MONDAY AFTERNOON]...RAIN COVERAGE HAS
BEEN MUCH LESS THAN EXPECTED TODAY DUE TO SOME DRIER MID AND UPPER
LEVEL AIR THAT HAS WORKED INTO THE AREA AHEAD OF AN APPROACHING
SHORTWAVE AND SFC LOW. HOWEVER...AS THE UPPER LEVEL FORCING NEARS
THIS AFTERNOON AND EVENING MESOSCALE MODELS INDICATE SHOWERS AND
ISOLATED THUNDERSTORMS WILL INCREASE. CURRENT RADAR IMAGES INDICATE
INCREASING SHOWERS ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA. RAIN WILL MOVE EAST OF THE AREA LATE TONIGHT AS
THE AREA OF LOW PRESSURE MOVES THROUGH. PATCHY FOG WILL DEVELOP
TONIGHT ESPECIALLY IN AREAS THAT RECEIVE RAIN. LOWS TONIGHT WILL
FALL INTO THE LOW TO MID 50S INLAND TO LOW 60S ALONG THE COAST. A
FEW LIGHT SHOWERS ARE POSSIBLE MONDAY MORNING ESPECIALLY ACROSS
NORTHEAST ZONES. LOW CLOUDS WILL LIKELY CONTINUE THROUGH MUCH OF THE
DAY ON MONDAY AS THE UPPER TROUGH WILL BE SLOW TO PASS. HIGHS ON
MONDAY WILL RANGE FROM THE UPPER 60S ACROSS THE NORTHWEST ZONES TO
MID/UPPER 70S IN EASTERN AREAS. /13

[MONDAY NIGHT THROUGH TUESDAY]...SURFACE RIDGE OF HIGH PRESSURE WILL
BUILD ACROSS THE SOUTHEAST MONDAY NIGHT AND PERSIST THROUGH TUESDAY.
THIS WILL ALLOW THE NORTHERLY WIND FLOW BEHIND THE COLD FRONT TO
SWING BACK TO AN EASTERLY OR SOUTHEASTERLY DIRECTION. MEANWHILE THE
UPPER SHORTWAVE EXITS THE REGION...FOLLOWED BY A PRIMARILY ZONAL
FLOW ALOFT. THIS PATTERN WILL BRING A GRADUAL CLEARING OF THE LOW
STRATUS CLOUDS AND A DRY PERIOD TO THE FORECAST AREA THROUGH
THE REMAINDER OF THE SHORT TERM.

LOW TEMPERATURES MONDAY NIGHT WILL RANGE FROM 47 TO 53 DEGREES
INLAND AREAS...WITH MID 50S ALONG THE IMMEDIATE COASTAL SECTIONS.
HIGH TEMPERATURES TUESDAY WILL RANGE FROM 72 TO 77 DEGREES. LOW
TEMPERATURES TUESDAY NIGHT WILL RANGE FROM 52 TO 57 DEGREES INLAND
AREAS...WITH UPPER 50S ALONG THE IMMEDIATE COASTAL SECTIONS. /22

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...A DIGGING UPPER TROUGH
STRETCHING FROM THE GREAT LAKES TO THE DESERT SOUTHWEST WILL DRIVE A
SURFACE COLD FRONT SOUTHEAST ACROSS THE PLAINS...REACHING NORTHWEST
MISSISSIPPI BY THURSDAY MORNING. MOISTURE LEVELS AND TEMPS INCREASE
OVER THE FORECAST AREA AHEAD OF THE FRONT MID WEEK AND THURSDAY AS
THE UPPER TROUGH MOVES EAST OVER THE MISSISSIPPI RIVER VALLEY. THE
MOISTURE RETURN AHEAD OF THE FRONT ON THE MORE MODERATE SIDE...
INSTABILITY WITH THE FRONT IS EXPECTED TO BE MORE LIMITED. THIS
PUSHES THE COLD FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...
WITH CLEARING SKIES INTO FRIDAY. THE COOL-OFF BEHIND THE FRONT IS
MORE DRAMATIC. TEMPS THURSDAY NIGHT FALLING BELOW SEASONAL AND WELL
BELOW SEASONAL FOR FRIDAY...WITH TEMPS FALLING INTO THE UPPER 30S TO
LOWER 40S THURSDAY NIGHT. THE TEMPS WILL RISE TO ONLY AROUND 60
SATURDAY AS SURFACE HIGH PRESSURE MOVES OVER THE AREA. THIS SURFACE
HIGH MOVES SOUTHEAST OF THE FA SATURDAY NIGHT THROUGH SUNDAY...WITH
ONSHORE FLOW RETURNING BY THE END OF THE WEEKEND....WITH MODERATING
TOWARDS SEASONAL.

&&

.AVIATION...
22.18Z KMOB/KBFM AND KPNS TAF CYCLE...
IFR/MVFR CIGS WILL CONTINUE THROUGH MUCH OF THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON HOURS
WITH IFR/LIFR CONDITIONS POSSIBLE IN AND AROUND THUNDERSTORMS. RAIN
COVERAGE DECREASES TONIGHT WITH PATCHY FOG DEVELOPING AFTER MIDNIGHT
AND CONTINUING THROUGH MONDAY MORNING. /13

&&

.MARINE...AN AREA OF LOW PRESSURE WILL MOVE EAST OF THE AREA
TONIGHT. A LIGHT TO MODERATE OFFSHORE FLOW WILL DEVELOP IN THE WAKE
OF THE LOW THROUGH MIDDAY ON MONDAY. A LIGHT TO MODERATE EAST TO
SOUTHEAST WIND FLOW WILL DEVELOP BY MID WEEK AS A BROAD SURFACE
RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST STATES AND
WESTERN ATLANTIC. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      57  71  53  76  58 /  20  10  05  05  05
PENSACOLA   61  74  56  74  59 /  30  20  05  05  05
DESTIN      61  72  56  71  59 /  30  20  05  05  05
EVERGREEN   56  72  48  74  53 /  50  20  05  05  05
WAYNESBORO  53  67  48  75  53 /  30  10  05  05  05
CAMDEN      54  69  48  73  52 /  60  20  05  05  05
CRESTVIEW   55  77  50  78  50 /  40  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 22, 6:18 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
618 AM CDT SUN MAR 22 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
618 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH
TONIGHT.

NUMEROUS TO WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON. STRONG TO LOCALLY DAMAGING WIND
GUSTS WILL BE THE PRIMARY HAZARD...THOUGH HAIL UP TO QUARTER SIZE AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE WITH THE
STRONGER STORMS THAT DEVELOP. LOCALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED MINOR FLOODING OF URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED...BUT EMERGENCY
MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS TODAY.

GMZ630>635-650-655-670-675-231130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
618 AM CDT SUN MAR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL INCREASE OVER THE MARINE AREA
TODAY. SOME STORMS WILL BE STRONG...CAPABLE OF PRODUCING STRONG WIND
GUSTS OVER 34 KNOTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING OFFSHORE FLOW IN THE WAKE OF A COLD FRONT COULD RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY INTO EARLY SATURDAY.

In the hours before

Special weather statement, Mar 22, 5:01 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT SUN MAR 22 2015

MSZ067-222245-
WAYNE MS-
501 PM CDT SUN MAR 22 2015

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 545 PM CDT...

AT 500 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
MILL CREEK...OR 9 MILES WEST OF WAYNESBORO...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...          WHISTLER...            DENHAM...
WEST KING...           GRETNA...              BOICE...
WOODWARDS...

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL AND WIND GUSTS UP
TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

LAT...LON 3175 8889 3185 8847 3184 8847 3163 8846
      3164 8888
TIME...MOT...LOC 2200Z 266DEG 28KT 3171 8881

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:03 PM CDTSpecial Weather StatementMOBClarke57 min
Mar 22, 6:07 PM CDTSevere Thunderstorm WarningMOBClarke, Washington53 min
Mar 22, 6:08 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington67 min
Mar 22, 6:46 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe31 min
Mar 22, 5:01 PM CDTSpecial Weather StatementMOBWayne44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.